Graves' disease may be a risk for patients starting ART with a low CD4 cell count who then have good immune restoratation

Michael Carter
Published: 20 March 2006

Reference

Crum NF et al. Graves’ disease: an increasingly recognized immune reconstitution syndrome. AIDS 20: 466 – 469, 2006.

Patients who start HIV treatment with a very low CD4 cell count and then experience a rapid and substantial increase in their CD4 cell count should be monitored for Graves’ disease, an autoimmune disorder, according to investigators form the United States, writing in the February 14th edition of AIDS. Their warning comes after they observed five cases of Graves’ disease in their patients,and this prompted a wider review of medical literature which helped them identify the incidence and risk factors for Graves’ disease in patients starting antiretroviral therapy.

Graves’ disease is an autoimmune disease that causes over-activity of the thyroid gland. The investigators believe that the disease should be considered an immune reconstitution inflammatory syndrome (IRIS) autoimmune disease.

Four of the five cases described by the investigators from the United States' Navy involved individuals who started potent antiretroviral therapy with a CD4 cell count below 25 cells/mm3 or less. The fifth patient had a CD4 cell count of 472 cells/mm3 when HIV treatment was started. Within twelve to 25 months of starting HIV treatment, the patients had experienced an increase in their CD4 cell counts of between 130 – 200 cells/mm3.

However, symptoms of Graves’ disease developed at around this time, including anxiety, tremors, palpitations, heat intolerance and profound weight loss. Two patients also developed eye problems - one patient having compression of the optic nerve and the other retraction of an upper eyelid.

Treatment for Graves’ disease, including the removal of one patient’s thyroid gland, was administered, and symptoms largely resolved, although two individuals were left with ongoing problems with their eyes.

A literature search revealed that 23 additional cases of IRIS-related Graves’ disease had been reported in HIV-positive individuals. The median age was 39 years, and 57% of cases involved women. The mean CD4 cell increase after starting HIV therapy was 355 cells/mm3 and symptoms of Graves’ disease, which typically included tremor, weight loss, palpitations, insomnia and eye problems, occurred 21 months after starting antiretroviral therapy.

The investigators suggest that the IRIS developed so late after the commencement of antiretroviral therapy as a result of “the second phase of CD4 cell increase as naïve cells migrate[d] from the thymus.”

HIV physicians should remain alert for thyroid disorders and Graves’ disease amongst patients taking antiretroviral therapy, “and consider testing for thyroid disorders among patients with consistent clinical findings”, conclude the investigators.